Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS Shreveport, LA

April 9, 2004Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 9, 2004, 8:38 PM CDT for Howard County, Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2004, 8:38 PM CDT (01:38 UTC)
Expired
Apr 9, 2004, 9:15 PM CDT
In force
37 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Howard County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 7:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS54 KSHV 100138
SVRSHV
ARC061-100215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
837 PM CDT FRI APR 9 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 915 PM CDT

* AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  NORTHWEST OF ATHENS SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATHENS AT 850 PM CDT

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 915 PM CDT.

LAT...LON 3453 9406 3437 9417 3404 9362 3427 9345

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 8:30 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 9, 8:30 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CDT FRI APR 9 2004

.DISCUSSION...
ISOLATED VERY STRONG THUNDERSTORMS HAVE BEEN DEVELOPING ALONG...AND
ALSO SLIGHTLY AHEAD...OF A STATIONARY TO SLOWLY SOUTHWARD MOVING
BOUNDARY. MAIN COLD FRONT FURTHER NORTH. HAIL HAS BEEN REPORTED
PREVIOUSLY WITH THESE STORMS...AS WELL AS A TORNADO IN AT LEAST
ONE. THUS FAR...STORMS HAVE SHOWN LITTLE SIGNS OF DISSIPATION SINCE
SUNSET. EXPECT THESE STORMS TO MOVE ESE...SO WILL AFFECT AT LEAST
SMALL PORTION OF EXTREME NE TX...EVEN IN ABSENCE OF OVERALL
SOUTHWARD MOVEMENT OF AREA.

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

VII
Hazardous weather outlook, Apr 9, 12:00 PM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI APR 9 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT FRI APR 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SOUTH WINDS WILL INCREASE TODAY ACROSS THE FOUR STATE REGION...
AHEAD OF AN UPPER LEVEL STORM SYSTEM WHICH WILL APPROACH EASTERN
OKLAHOMA AND WESTERN ARKANSAS THIS EVENING INTO TONIGHT. A WEAK
FRONTAL BOUNDARY ACROSS NORTH TEXAS AND SOUTHERN ARKANSAS WILL
BEGIN TO LIFT NORTHWARD TODAY AS SOUTH WINDS INCREASE. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE
WARM FRONT LATE THIS AFTERNOON INTO TONIGHT. SOME OF THESE
STORMS COULD BE STRONG TO SEVERE...PRODUCING LARGE HAIL...
ISOLATED DAMAGING WIND GUSTS AND HEAVY RAIN. THE THREAT AREA THIS
EVENING INTO LATE TONIGHT WILL BE ALONG AND NORTH OF THE INTERSTATE
30 CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A STRONG COLD FRONT WILL ENTER THE FOUR STATE REGION EARLY SATURDAY
AND PUSH THROUGH THE REGION BY SATURDAY NIGHT. THE ATMOSPHERE AHEAD
OF THIS FRONTAL SYSTEM IS EXPECTED TO BECOME VERY UNSTABLE. ANY
THUNDERSTORMS THAT DEVELOP ALONG THE COLD FRONT COULD BECOME
SEVERE...PRODUCING STRONG AND DAMAGING WINDS ALONG WITH LARGE
HAIL. THE THREAT AREA SATURDAY WILL BE THOSE AREAS OF NORTHEAST
TEXAS AND NORTH LOUISIANA ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED BY LATE THIS AFTERNOON AND INTO THE NIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 1:57 AM CDTSevere Thunderstorm WarningSHVLittle River63 min
Apr 10, 3:45 PM CDTSevere Thunderstorm WarningSHVMiller60 min
Apr 10, 4:29 PM CDTSevere Thunderstorm WarningSHVLafayette61 min
Apr 10, 5:30 PM CDTSevere Thunderstorm WarningSHVNevada60 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.